Mobile browser
Questions about calicum and Metformin?

Question:
As a new member here I was reading some of the threads the other night. So I'm not sure where I read this but...someone said to wait 2 hrs. after taking metformin (500mg)and then take the calcium pills b/c it inhibits the absorbtion. Is this true? So I tried an experiment.
Sat am, ate breakfast and took just my iron and metformin.
Sun am, ate breakfast and took above tabs + my calcium.
Resutls- Sat. good thing I stayed home, in the bathroom 4-5 days (you know the lovely side effect of metformin)
Sun. not bad at all.
So I'm just wondering about this. My Dr. instructed me to take all of these tabs. I'm also wondering if I should cut out the iron and calcium and go to a good multi-vitamin?
Thanks in advance for your answers.
Lisa
Answers:
I've been on the metformin for about 4 months and have never had any side effects. As for the iron & calcium vs. a multivitamin, personally I would go for the latter simply to reduce the amount of pills I'd have to take.

Jan
Answers:
Lisa:
Metformin is to be taken WITH FOOD!!! I was told this by a couple of my co-workers who are diabetic, my doctor told me this and so did the RN at the Diabetes Education class! In her words, if you don't take it with food - it will "fry" your digestive system and you WILL spend days in the "john"!! I've been on it for about a month now and I have had no side effects. I take it by itself with my evening snack which consists of about 1.5 cups of veggies. I, too, take a multi vitamin but take that in the morning. My doctor said that there should be no interaction between the vitamin and the metformin.
Answers:
Lisa:
My apologies. You did take the metformin with food. Sorry! Had a senior moment there!!

Maybe just take the metformin alone without any other pills.

Oh yeah, I agree with Jan. I'd take a multivitamin instead of individual iron and calcium pills. Some are formulated for women with more iron and calcium. However, women who are no longer having their periods do not need as much iron as before unless you are anemic and the doctor prescribes it. Calcium we'll always need!!
Answers:
Rubypeach,
Thanks for your reply.
I think that I will get the multivit. I'm only 38 but in the past year have only had 2 periods. I'm sure diabeties has messed that all up. Oh well.
I have found that if I drink a full glass of milk w/ my metformin it doesn't cause the bathroom problems as much.
Lisa
Answers:
now this is why i love these forums,you learn something all the time,i too take metformin 500mg three times a day just before each meal,and never had any kind of side effect,but my bottle does say take with food,nor have i entertained the thought of trying without food,but i never knew there could be a side effect just pill without food,and now i am alittle more educated,thanks to these forums,.
Answers:
No one should take an iron supplement unless your doctor instructs and has blood work results to back up his decision. Too much iron is not good. My brother's a doctor and that's where I got the information.
Answers:
Metformin interferes with your absorbtion of calcium, as do a number of other medications (beta blockers, water pills, antacids, cholesterol medication, steroids, etc.). It's a good idea to take your calcium supplement at another time. Additionally, diabetics often have trouble with absorption of Vitamin D, and when your supply of D is low, you have difficulty absorbing calcium. This is a problem in the winter when we're not spending enough time outside getting our natural supply of Vitamin D or we're walking outside but we're so bundled up that we can't seem to "catch a ray." My endo recommends spending 15 minutes outside each day (without a hat) to combat this in the winter. I also add hot cocoa to my diet at this time. I just sit on my sunny deck, sipping my cocoa, pretending I'm on a break at Vail or Aspen....LOL!
Answers:
When I started Metformin about 10 years ago, I took 850 3 x a day, and it really gave me lots of upset stomach. I just could not tollerate it. My Dr. lowered the dose to 500 3 x and I was fine. A year later, the dosage was upped to 850 amd I had no problem, and still don't. Your body gets used to it.
I have had problems with leg cramps first thing in the morning for years, but only occasionally. About a year ago I started taking calcium pills before bed, this has stopped the cramps completely.

So... from reading here it sounds like the calcium problem is diabetes linked. Interesting. I just thought I would pass this along.
Diabetes Mellitus Type
Diabetes Nursing

©2010-2012 Diabetes With People All right reserved.map